Alert archive / Vermont / Wind Advisories in 2018
Wind Advisory 1, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Jan 4, 2018, 11:52 AM EST for Caledonia County, Orange County, Washington County, Vermont. It took effect at Jan 4, 2018, 6:00 PM EST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2018, 11:52 AM EST (16:52 UTC)
- In effect from
- Jan 4, 2018, 6:00 PM EST
- Expired
- Jan 4, 2018, 10:19 PM EST
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
Counties Caledonia County, VT, Orange County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 70 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
000 WWUS71 KBTV 041652 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 1152 AM EST Thu Jan 4 2018 VTZ007-008-010-012-050700- /O.NEW.KBTV.WI.Y.0001.180104T2300Z-180105T0700Z/ Caledonia-Washington-Orange-Windsor- Including the cities of St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, and White River Junction 1152 AM EST Thu Jan 4 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 AM EST FRIDAY... The National Weather Service in Burlington has issued a Wind Advisory, which is in effect from 6 PM this evening to 2 AM EST Friday. * Locations...Portions of central...southern...and eastern Vermont. * Hazards...Strong and gusty winds. * Winds...Northwest 20 to 30 mph with gusts up to 50 mph. * Timing...Strongest winds will occur between 7 PM and Midnight tonight. * Impacts...Isolated power outages are possible, along with downed tree limbs. With bitterly cold temperatures expected, be prepared with alternate heating sources in the event of power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph or more are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Please stay tuned to NOAA Weather Radio, your local media, or go to www.weather.gov/Burlington for further updates on this weather situation. && $$
1 follow-up statement
219 WWUS71 KBTV 050319 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 1019 PM EST Thu Jan 4 2018 VTZ007-008-010-012-050430- /O.CAN.KBTV.WI.Y.0001.000000T0000Z-180105T0700Z/ Caledonia-Washington-Orange-Windsor- Including the cities of St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, and White River Junction 1019 PM EST Thu Jan 4 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Burlington has cancelled the Wind Advisory for portions of central and eastern Vermont. While northwesterly wind gusts of 30 to 40 mph are possible overnight, any stronger winds gusts are now expected to be confined to the higher summits. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Jan 4, 10:05 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jan 4, 10:05 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1005 AM EST Thu Jan 4 2018
.SYNOPSIS...
Deep low pressure will track offshore and into the Canadian
Maritimes by Friday bringing widespread light to moderate snow
to the area. Behind this system, bitterly cold arctic air will
surge back into the region along with sub-zero temperatures and
dangerously cold wind chills for Friday into Saturday.
Temperatures begin to moderate on Sunday, and warm considerably
by Monday and Tuesday of next week as areas of light snow
return.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
As of 930 AM EST Thursday...Forecast in great shape this morning
based on current radar and observations. No significant changes
to current grids, only delayed mention of blowing snow until
this afternoon when northerly winds increase and lowered max
temps a few degrees.
Current radar shows light snow approaching central VT/MPV with
areas of moderate snow across south-central VT with VSF down to
1/2sm in moderate snow. Sfc analysis from RAP places 963mb low
pres about 200 miles east of DE/MD state line, with very
impressive vertically stacked satellite presentation. Water
vapor shows a classic mature cyclone with warm conveyor belt on
front side and developing backside deformation/commahead with
mid level trowel over the eastern mid atlantic states. These
strong dynamics along with impressive 850 to 700mb fgen forcing
continues to produce bands of very heavy snow across parts of
southern New England into central Long Island with snowfall
rates of 3 inches per hour reported at Islip.
Meanwhile...back closer to home our challenge is the battle
between drier air advecting on northerly winds and placement of
secondary mid level fgen band. Latest 12z NAM shows an enhanced
fgen band lifting from southern/central VT this morning and
dissipating over the CPV by early this aftn. Thinking this band
will produce a burst of moderate snow with a 2 to 4 hour window
of 1 inch per hour snowfall rates. Also...another fgen band with
enhanced omega couplet impacts the nek of vt around 00z this
evening...helping to produce another period of moderate
snowfall. As sfc low pres lifts into the bay of Fundy this
evening strong 925mb to 850mb winds of 35 to 50 knots develop
and favorable snow growth zones approaches ground level. This
will result in more needle type snowflakes with best forcing on
the western slopes and cpv associated with northerly
convergence. Thinking another several inches is likely in this
scenario...but developing strong winds and areas of blowing snow
will make measurements very challenging. Expecting a period of
eastern side of the green mountains downslope winds of 35 to 45
mph overnight night into early Friday morning...which will limit
flake production also.
Bottom line current headlines look very good with widespread 3
to 6 inches with isolated 5 to 10 inches for the NEK and 1 to 4
inches northern NY.
Prior discussion... The forecast largely remains on track as
bombing low pressure off Cape Hatteras this morning tracks
northeast toward the Bay of Fundy tonight while deepening into
the sub-960 mb range. Models have narrowed in on this general
track over the past 24 hours and given the offshore solution
near the benchmark our area will lie on the western periphery of
steadier light to moderate snows. As such I've maintained
Winter Weather Advisories for all areas except the Northeast
Kingdom of Vermont where low-end warning level accumulations are
expected. All and all we're looking at 18-hr accumulations
ending at 12Z Friday to range from 0.5 to 3 inches in the St.
Lawrence Valley, 2 to 4 inches in the Adirondacks with some
local enhancement on northwestern slopes, 3 to 6 inches in the
Champlain Valley including western Rutland County, 3 to 7 inches
across southeast and east central VT, and 5 to 10 inches across
the Northeast Kingdom. Of course there will be the customary
variability, but this is the general picture. Of additional
concern will be a tightly sharpening pressure gradient later
today into tonight as the surface low swings by. This will boost
northwesterly winds into the 10 to 20 mph range with 25 to 40
mph gusts and produce considerable areas of blowing snow. With
the somewhat greater snowfall from the Champlain Valley eastward
it will add another layer to the locally difficult travel this
evening into tonight.
In regard to temperatures, readings should top out by mid-afternoon
in the teens to around 20 before the increasingly gusty north flow
begins to temper values late. Embrace these values as they'll seem
quite balmy by tomorrow and on Saturday. By later tonight arctic air
surges back into the region as the surface low pushes toward the
Gulf of St. Lawrence. Steadier snows should become increasingly
orographic and confined to central and northern counties over time.
Low temperatures to range from +/-5F from the Champlain Valley east
and -5F to -12F across the Adirondacks and St. Lawrence Valley. With
the aforementioned winds this will begin to create dangerously cold
wind chill readings across the area. As such, we've upgraded the
entire forecast area into a Wind Chill Warning. More on that
below.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY/...
As of 335 AM EST Thursday...The primary concern for Friday into
Saturday will be very low wind chills across the region. Light
snows/snow showers will continue across the north through Friday
night, though coverage and dendrite size will gradually lessen
over time with just some minor additional accumulations of a few
inches expected, mainly focused across the northern Greens.
Northwest winds in the 10 to 20 mph range with gusts from 20 to
30 mph will be likely during this period creating apparent
temperatures from -25F to -45F. As such, Wind Chill Warnings are
in effect for the entire area through Saturday. Highs on Friday
won't go anywhere and remain steady or slowly fall through the
day. Lows Friday night mainly in the -15 to -25F range - a touch
"warmer" than prior indications given persistent clouds and
gradient flow. Saturday will be bitterly cold with highs from
-2F to -8F in the St. Lawrence, Champlain and southern VT valleys
with readings from -6F to -12F across the northern mountains and
north central/northeastern VT. Any lingering snow showers across
northern counties will taper off over time. This will be a good
day just to stay indoors.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 400 AM EST Thursday...Continued cold temperatures are
expected for Saturday night as cold airmass remains in place.
Brisk northwest surface winds and very cold temperatures will
likely cause need for wind chill headlines through Saturday
night. Lows will range from about 15 to 30 degrees below zero.
Strong low level warm air advection returns for Sunday and
Monday with Southwesterly 850 mb jet around 40 to 50 kts. Clouds
will also be on the increase during this time period.
Temperatures warm into the teens on Sunday, upper 20s on Monday,
and even some 30s on Tuesday. Colder air will return again for
mid week. Sunday night into Monday will be our next chance for
some precipitation with low pressure system, along with warm
front out ahead and cold front trailing bringing some light
snow. Overall we remain in a pretty active weather pattern with
some bigger temperature ranges soon.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...Conditions will begin to deteriorate as
widespread light snow spreads northward today. Snow will
develop 12-16z from South to North, gradually reducing
visibility to MVFR and eventually IFR at MPV/RUT/BTV by 21z.
Ceilings will mainly remain at 1500-2500 ft from about 16z on.
Light winds will turn to the northwest this morning and
increase through the afternoon. This will result in blowing
snow, with local IFR visibility possible at all TAF sites after
18z. Snow will be ending during the overnight hours from west to
east as well. Ceilings will improve fairly quickly upon the
precip ending.
Outlook...
Friday: Mainly MVFR and IFR, with areas VFR possible. Likely SN,
Chance SHSN, Areas BS.
Friday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Saturday: VFR. Chance SHSN.
Saturday Night: VFR. NO SIG WX.
Sunday: Mainly VFR, with local MVFR possible. Chance SHSN.
Sunday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
Monday: Mainly MVFR, with local VFR possible. Chance SN.
&&
.CLIMATE...
Following are daily records for the coldest minimum and lowest
maximum temperatures at our established long term record observation
sites.
Burlington (records begin 1884)
Jan 5: Coldest Low: -17 in 1996 Lowest High: 0 in 1904
Jan 6: Coldest Low: -23 in 1996 Lowest High: -7 in 1896
Jan 7: Coldest Low: -19 in 1923 Lowest High: -2 in 1994
Montpelier (records begin 1948)
Jan 5: Coldest Low: -17 in 1996 Lowest High: -5 in 1996
Jan 6: Coldest Low: -17 in 1957 Lowest High: -1 in 1996
Jan 7: Coldest Low: -21 in 1996 Lowest High: 0 in 1996
St Johnsbury (records begin 1894)
Jan 5: Coldest Low: -29 in 1904 Lowest High: -1 in 1904
Jan 6: Coldest Low: -25 in 1996 Lowest High: -7 in 1896
Jan 7: Coldest Low: -25 in 1996 Lowest High: 0 in 1945
Massena (records begin 1948)
Jan 5: Coldest Low: -25 in 1972 Lowest High: -2 in 1996
Jan 6: Coldest Low: -25 in 1996 Lowest High: -6 in 1972
Jan 7: Coldest Low: -27 in 1996 Lowest High: -1 in 1994
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Chill Warning from 4 AM Friday to 7 PM EST Saturday for
VTZ001>012-016>019.
Winter Weather Advisory until 7 AM EST Friday for VTZ001-002-
005-006-008>012-016>019.
Winter Storm Warning until 7 AM EST Friday for VTZ003-004-007.
NY...Wind Chill Warning from 4 AM Friday to 7 PM EST Saturday for
NYZ026>031-034-035-087.
&&
SYNOPSIS...JMG
NEAR TERM...JMG/Taber
SHORT TERM...JMG
LONG TERM...Neiles
AVIATION...Hastings/Neiles
CLIMATE...NashHazardous weather outlook, Jan 4, 3:41 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 341 AM EST Thu Jan 4 2018 VTZ003-004-007-051000- Orleans-Essex-Caledonia- 341 AM EST Thu Jan 4 2018 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST FRIDAY... ...WIND CHILL WARNING IN EFFECT FROM 4 AM FRIDAY TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for northeast Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind Chill Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind Chill Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, spotters are encouraged to submit snowfall amounts to the National Weather Service. VTZ001-002-005-006-008>012-016>019-051000- Grand Isle-Western Franklin-Western Chittenden-Lamoille-Washington- Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland- 341 AM EST Thu Jan 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST FRIDAY... ...WIND CHILL WARNING IN EFFECT FROM 4 AM FRIDAY TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for central Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Chill Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Chill Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, spotters are encouraged to submit snowfall amounts to the National Weather Service. NYZ026>031-034-035-087-051000- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence- 341 AM EST Thu Jan 4 2018 ...WIND CHILL WARNING IN EFFECT FROM 4 AM FRIDAY TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:39 AM EST | Wind Chill Warning | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more | 3 days |
| Jan 4, 3:39 AM EST | Winter Storm Warning | BTV | Caledonia, Essex, Orleans | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.